Abdominal or pelvic radiotherapy side effects: diarrhoea | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Abdominal or pelvic radiotherapy side effects: diarrhoea

Nurse and patients talking about cancer

Find out how to cope with diarrhoea and bowel changes due to radiotherapy treatment to your pelvic area or tummy (abdomen). There is information about

 

Diarrhoea due to abdominal radiotherapy

It is quite common to have diarrhoea during or after radiotherapy treatment to your abdomen or pelvic area. You might also have stomach cramps and wind. 

The diarrhoea usually starts gradually a few days after starting the radiotherapy. It can gradually get worse as the treatment goes on. Once the treatment ends the diarrhoea normally goes away gradually after a couple of weeks. 

For some people the diarrhoea might continue for some weeks after treatment. You may also notice some blood in your bowel movements. Let your doctor know if you have any bleeding. At the moment we don't know whether changing the amount of fibre in the diet can help to reduce diarrhoea. The results are yet to come out of a trial looking at whether diets high or low in fibre are better for people having radiotherapy.

It is unpleasant to have diarrhoea and it can also make you feel weak and tired, so it is important to rest if you need to. Let your doctor or specialist nurse know if the diarrhoea is not starting to improve by a few weeks after your treatment has finished. If it continues, your doctor will need to refer you to a clinic that has specialists trained in dealing with bowel problems after radiotherapy.

 

Treating diarrhoea

If you have diarrhoea, let your doctor, specialist nurse or radiographer know. There are several things that can help you.

  • Changing your diet may help – you can speak to a dietitian at the hospital
  • Anti diarrhoea drugs, which your doctor or nurse prescribes
  • Anti spasm medicines from your doctor
  • Drinking lots of fluid – this is important, as you can easily get dehydrated
 

Needing to go to the toilet often

Radiotherapy to the large bowel can make you feel that you need to have your bowels open. This is called urgency or tenesmus. The feeling can be reduced with steroid suppositories or ointments that also contain an anaesthetic.

You might find that you need to have your bowels open very often. You may also have to go several times before you feel the bowel is empty. Anti diarrhoea medicines can help. Doing regular pelvic floor exercises can also help. You can practice holding on to your stool to build up the amount the bowel can hold.

A physiotherapist or community continence adviser can give you advice and information about dealing with diarrhoea or other bowel problems. You can get details of your nearest continence clinic or adviser from the Bladder and Bowel Foundation. A continence adviser can also give you pads if you need them.

'Just can’t wait' card

You can get a card if you want to go to the toilet more often, or feel that you can’t wait when you do want to go. You can show the card to staff in shops or pubs etc. It allows you to use their toilets, without them asking awkward questions. 

You can get the cards from Disability Rights UK or the Bladder and Bowel Foundation. They also have a map of all the public toilets in the UK. Disability Rights UK can also give you a key for disabled access toilets so that you don't have to ask for a key when you are out.

 

Getting more information

Find out about

Bladder and Bowel Foundation

Disability Rights UK

Coping with diarrhoea

Pelvic Radiation Disease Association

Side effects of radiotherapy

Pelvic floor exercises

For general information and support

Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am to 5pm, Monday to Friday)

Share experiences on our online forum – Cancer Chat

Rate this page:
Submit rating

 

Rated 4 out of 5 based on 15 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 22 March 2016